HIV/AIDS Skepticism

Pointing to evidence that HIV is not the necessary and sufficient cause of AIDS

Posts Tagged ‘tesamorelin’

Misleading is worse than lying — The case of “HIV-associated” lipodystrophy

Posted by Henry Bauer on 2008/11/10

Years ago, I found instructive — and have remembered ever since — the distinction Paul Halmos makes between misleading and lying:

“There is a difference between misleading statements and false ones; striving for ‘the clear reception of the message’ you are sometimes allowed to lie a little, but you must never mislead….. A part of the art of lecturing is to know when and how to lie. Don’t insist on protecting yourself by being cowardly legalistic, but lead the audience to the truth”
(I Want to Be a Mathematician, 1985, pp. 113 14; for further applications, see To Rise above Principle, p. 168 ff.).

That insight was obviously ignored in a recent blurb from Theratechnologies and its media dissemination:

“MONTREAL, QUEBEC, Nov 06, 2008 (MARKET WIRE via COMTEX)
Theratechnologies presents additional results from its Tesamorelin Phase 3 Studies at the 10th International Workshop on Adverse Drug Reactions and Lipodystrophy in HIV
. . . new 26-week data from a combined analysis . . . testing tesamorelin in HIV-associated lipodystrophy were presented as a poster (Poster Number 19) at the 10th International Workshop on Adverse Drug Reactions and Lipodystrophy in HIV, in London, England. . . . a daily administration of 2 mg of tesamorelin is beneficial in reducing visceral adipose tissue (VAT) in HIV-infected patients regardless of the type of antiretroviral therapy (ART) regimen used to treat the HIV infection”.

Note “HIV-associated lipodystrophy”, underscored by “regardless of the type of antiretroviral therapy (ART) regimen”: the impression is left, and surely intended, that lipodystrophy is one of the effects of infection by HIV. Neither phrase is a straight-out lie, yet the result is completely misleading:

1. Lipodystrophy is associated with HIV only because antiretroviral drugs are administered to HIV-positive people.

2. That tesamorelin acts against lipodystrophy irrespective of ART regimen is only because all the antiretroviral drugs so far used have been reported at one time or another to induce lipodystrophy.

Those misleading statements are underscored by “Several factors including the antiretroviral drug regimen and the virus itself are thought to contribute to HIV-associated lipodystrophy” [emphasis added]. No source is given, of course, to identify those who “think” “the virus itself” contributes to lipodystrophy.

“The combined trials represented 816 patients who were treated with the following ART regimens: NRTI/PI 45%, NNRTI/NRTI 33%, NNRTI/NRTI/PI 10%, NRTI monotherapy 5% with the remaining other combinations representing 7%. The average time since initial diagnosis of HIV infection was 13 years with the average duration of ART therapy being 4.5 years. Patients in these studies, on average, had been diagnosed with lipodystrophy syndrome for 3.9 years”.

In other words, patients were free of lipodystrophy for an average of more than 9 years (13 minus 3.9) following diagnosis of HIV infection, and contracted lipodystrophy an average of about 7 months (0.6 years, 4.5 minus 3.9) after beginning ART therapy — rather obvious proof that it’s the antiretroviral drugs and not HIV that causes “HIV-associated” lipodystrophy.

Minor points of misleading by omission include that tesasmorelin doesn’t prevent or cure, and addresses only one of several aspects of lipodystrophy, which is “characterized by body composition changes, dyslipidemia and glucose intolerance. The changes in body composition include excess abdominal fat accumulation” [emphasis added]. All that’s claimed for tesasmorelin is that it decreases by about one sixth the amount of fat accumulated around the stomach area; no mention is made of the lipodystrophy-associated loss of fat from other parts of the body, commonly the face: “VAT decreased from baseline by 13% in tesamorelin-treated patients after 26 weeks”.

Wanting to check published scientific sources, I was temporarily frustrated by the statement, “Long term safety results from the first Phase 3 study were published in the Journal of the International AIDS Society, on September 2, 2008”; the actual publication is in AIDS, which is not the Journal of the International AIDS Society, and it appeared on 12 (not 2) September: “Long-term safety and effects of tesamorelin, a growth hormone-releasing factor analogue, in HIV patients with abdominal fat accumulation” by Julian Falutz et al. (corresponding author, Stephen Grinspoon), AIDS  22 [2008] 1719-28.

That article concludes that “Treatment with tesamorelin was generally well tolerated”. However, the detailed results provide grounds for questioning that conclusion. Only 62% completed the one-year study (256 out of the initial 412 patients), presumably because they didn’t tolerate it, for one reason or another. The specific reasons for that large drop-out rate given in Figure 1 include “lack of compliance” (10), “withdrew consent” (22), “lost to follow-up” (6), “discontinued” (59), “had adverse event” (20) — all reasons that could be subsumed under “ NOT well tolerated”, after all. Moreover, Table 3 reports a much larger rate of adverse (162) and serious adverse (9) events; admittedly, only 71 of these are said to be “related to treatment”, prompting the obvious question, to what were the other 100 adverse events related?

The safety of tesamorelin is further said to be supported by the fact that “the death rate in terms of overall person-year exposure to tesamorelin (2/270 patient years, 7.4/1000 person-year), is well below expected mortality rate of patients treated in the modern era of ART (25.4/1000 person-year)”; which prompts further questions:
That ART-era mortality of 25.4/1000 is about 3 times the overall age-adjusted mortality in the United States (see data in annual “Health, United States” reports ), scarcely in keeping with the popular shibboleth that “life-saving” HAART has made HIV/AIDS  a chronic but manageable disease. On top of that, it is simply not to be believed that the mortality could actually be so much less among people treated with tesamorelin , since the only claimed effect is on lipodystrophy, and moreover —as pointed out above — on only one aspect of that.

As so often with the primary literature of HIV/AIDS, the numbers don’t inspire much confidence, and the claimed conclusions inspire even less confidence. In the present case, that may be why the press release — though not, of course, the scientific article about safety — ends with several paragraphs of disclaimers about the claims made for tesamorelin.

Posted in antiretroviral drugs, clinical trials, HIV/AIDS numbers, Legal aspects, uncritical media | Tagged: , , , , , | 12 Comments »